Nebraska, 2018

Tornado and Hail in Nebraska, June 1, 2018

June 1, 2018 · NWS GID · 9 events in 6 counties and zones

June kicked off with a round of active weather on this Friday evening, as a squall line/linear mesoscale convective system (MCS) tracked across the majority of South Central Nebraska from north-to-south. Fortunately, severe weather reports were fairly limited in number and primarily concentrated within northern counties, with convection exhibiting a gradually-weakening trend as it sank south of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$150,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

June kicked off with a round of active weather on this Friday evening, as a squall line/linear mesoscale convective system (MCS) tracked across the majority of South Central Nebraska from north-to-south. Fortunately, severe weather reports were fairly limited in number and primarily concentrated within northern counties, with convection exhibiting a gradually-weakening trend as it sank south of the Interstate 80 corridor. Among the highlights of this event included a brief tornado just east of Ord, ping pong ball size hail near Loup City, and numerous broken tree branches up to 6 inches in diameter near Shelby. This storm complex was largely non-severe farther south, although a mesonet station in southwestern Clay County managed to clock an isolated 58 MPH gust.

As for timing, the initial severe storms of the afternoon/early-evening developed slightly north of the local area, and it wasn't until 830-930 p.m. CDT that quasi-linear convection entered Valley/Sherman/Greeley counties. Over the next few hours, this squall line expanded farther southwest, while also becoming more west-east oriented and gradually losing overall-intensity. Eventually, between 230-330 a.m. CDT on the 2nd, storms departed into Kansas from far southeastern local counties such as Nuckolls/Thayer. From a meteorological perspective, this was a fairly classic late-spring severe weather setup. In the mid-upper levels, a shortwave trough tracked from the northern/central Rockies toward the Dakotas between the 1st and the 2nd, with Nebraska along the southern periphery of strongest forcing. At the surface, Nebraska resided in between primary low pressure centers during the evening, with one mainly over ND and the other in western KS. Severe storms initially developed along a pre-frontal trough, with the actual north-south oriented cold front passing through South Central Nebraska during the overnight hours. Ahead of these boundaries, a very unstable airmass developed locally, with early evening temperatures around 90 F and dewpoints around 70 F yielding mixed-layer CAPE around 3000 J/kg. Combined with moderate deep-layer (0-6 km) shear of 30-40 knots and a strengthening nocturnal low level jet of 40+ knots, this was a somewhat volatile environment for severe weather. However, overall storm severity ended up underachieving somewhat locally. For one thing, the early-onset of a linear storm mode likely muted the large hail threat. Secondly, the more concentrated swath of severe-criteria winds ended up targeting eastern Nebraska more so than south central parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 5:23 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 5:23 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
623 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM CDT Fri Jun 1 2018

Ahead of an approaching cold front, an axis of instability is
quite evident just west of the tri-cities where dew points in the
lower 70s have pooled and cumulus have already formed. MLCAPES of
at least 4000 J/kg in a narrow corridor will encourage rapid
growth of convection once the cap erodes. Thunderstorms are
already forming in the Sandhills and will eventually zip south and
edge into our CWA by 23Z to 01Z time range. This will be a
critical time to watch any discrete convection that forms as
hodographs indicate potential for tornadoes with lowered LCL and
backed winds at the surface. Very large hail with strong
downdrafts is anticipated.

Storms will congeal into a line by about 03Z to 04Z and will form
an organized line of storms which may exhibit derecho-like
qualities. Looking for potential of 70-80 mph wind gusts with this
line. Also, storms may lay out an outflow boundary that may stall
for several hours this evening and early overnight and with a
developing solid low-level jet, this may sustain training cells
which could give us flash flooding issues.

Subsidence behind the cold front will dry things out quickly for
Saturday, but wind will be noticeably strong for especially
Saturday morning, and dewpoints much drier. I have increased wind
speeds significantly. I lowered highs a tad into the mid 70s to
around 80 for most locations Saturday with the cooler air mass.

.LONG TERM...(Saturday night through Friday)
Issued at 301 PM CDT Fri Jun 1 2018

The relatively cooler air near season norms will be around for
Monday, but the upper ridge will heat things up for later in the
week. However, the ridge may erode enough to allow perturbations
to round the ridge and give us chances of precip/thunderstorms
during the week. Still too early to tell how much of any severe
chances we will have.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 616 PM CDT Fri Jun 1 2018

Main concern for this TAF period lies with thunderstorm chances
later this evening. Not much going on at this point near the
terminal areas, but activity currently to the NNW is expected to
expand in coverage and slide SSE later this evening. Have activity
ending at the terminals at 10Z, confidence in the exact timing
isn't the highest. The current gusty SSE winds will become more
variable in direction as the convection moves in, eventually
turning NWrly as the cold front pushes through. Gusty winds winds
are expected once again tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...ADP
Hazardous weather outlook, Jun 1, 1:53 PM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
253 PM CDT Fri Jun 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
253 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible late this afternoon through
tonight across the outlook area. The main time frame for possible
severe weather will be between 7 pm and 1 am. The primary threats
will be wind gusts of 70 to 80 mph, hail up to 2 inches or more in
diameter, along with a possible tornado or two. Locally heavy
rain is also possible, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Off and on chances of thunderstorms are expected between Sunday
night and Thursday. It is still too early to determine if there is
a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected mainly between 7pm and 1 am.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Jun 1, 8:12 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
912 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     FUNNEL CLOUD     6 SSW ELYRIA            41.60N 99.05W
06/01/2018                   VALLEY             NE   EMERGENCY MNGR

            REPORT OF A FUNNEL CLOUD WEST OF ORD.

&&

MANGELS

The radar

The North Platte radar (KLNX), 144 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Valley

When
June 1, 8:14 PM CST
Where
Valley County, 1.3 mi E of Ord
Rating
EF0
Path length
0.01 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
41.602, -98.905

A storm chaser captured video of a brief touchdown slightly east of Ord. Winds were estimated at 80 mph, and there was no reported damage.

Hail, Valley

When
June 1, 8:16 PM CST
Where
Valley County, Ord
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.600, -98.930

Hail, Sherman

When
June 1, 9:13 PM CST
Where
Sherman County, 1 mi NW of Hazard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.110, -99.094

Hail, Sherman

When
June 1, 9:32 PM CST
Where
Sherman County, 5 mi SSE of Loup City
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
41.213, -98.943

Hail, Sherman

When
June 1, 9:52 PM CST
Where
Sherman County, 3.75 mi WSW of Rockville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.090, -98.910

Thunderstorm Wind, Polk

When
June 1, 10:00 PM CST
Where
Polk County, 3 mi NE of Shelby
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.231, -97.389

Numerous broken tree branches occurred, with up to 6 inch diameter for the largest tree branches. This occurred from strong outflow ahead of a line of thunderstorms moving in.

Hail, Hamilton

When
June 1, 10:57 PM CST
Where
Hamilton County, 2 mi S of Hordville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.051, -97.900

Hail, Franklin

When
June 1, 11:39 PM CST to 11:49 PM CST
Where
Franklin County, Hildreth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.330, -99.030

Thunderstorm Wind, Clay

When
June 1, 11:46 PM CST
Where
Clay County, 5.55 mi S of Glenville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.420, -98.260

This peak wind gust was recorded from a personal weather station located 4 miles east of Pauline.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758572, 758100, 758101, 758102, 766682, 758511, 758509, 758510, 758514.